Background: Although data on the inverse association between colorectal adenomas (CRA) and daily aspirin or statin therapy exists in white and black patients, scarce data exists on these associations in the Hispanic population. With a rapidly increasing Hispanic population in the United States, defining the association in Hispanics is crucial. Methods: The study sample included 1,843 consecutive patients who underwent a colonoscopy (screening or diagnostic) from 2009 to 2011 at a community hospital in East Meadow, New York. Data was then extracted from patient charts regarding aspirin and/or statin use. Adjusted odds ratios (OR) and their 95% confidence intervals (CI) were calculated to assess the association between colonoscopy findings and aspirin, statin, or aspirin/statin use. Results: In our total population including all races, aspirin user had an increased risk for having two or more adenomas (OR =1.73, 95% CI: 1.00, 2.99, P=0.05) and presence of an adenoma in the proximal colon (OR =1.66, 95% CI: 1.07, 2.58, P=0.02). In the total study population, those who used both statin and aspirin had an increased risk for having two or more adenomas (OR =2.56, 95% CI: 1.21, 5.39, P=0.01). In the Hispanic population, users of both medications had an increased risk for having two or more adenomas (OR =19.04, 95% CI: 1.30, 280.09, P=0.03), adenoma present in the distal colon (OR =5.75, 95% CI: 1.64, 20.21, P=0.01) and largest adenoma in distal colon (OR =5.75, 95% CI: 1.64, 20.21, P=0.01). Conclusions: Aspirin use and aspirin/statin use was associated with abnormal colonoscopy findings, particularly in the Hispanic population. These findings may be due to environmental factors such as dietary, colonic flora, or genetic susceptibility. The findings warrant further investigational research, particularly in Hispanics.
- Colorectal adenomas (CRA)